Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 230, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Sep 20, 2002, 1:33 PM EST for Orange County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 1:33 PM EST (18:33 UTC)
- Expired
- Sep 20, 2002, 2:00 PM EST
- In force
- 27 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Orange County, IN
The radar
The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 1:45 PM EST | Thunderstorm Wind 60 E | Orleans, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 11:30 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
845
WUUS53 KLMK 201833
SVRSDF
INC117-201900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EST FRI SEP 20 2002
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGE COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 200 PM EST
* AT 127 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FRENCH LICK...OR ABOUT 51 MILES NORTHWEST
OF LOUISVILLE...MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SYRIA...PAOLI...ORLEANS...MILLERSBURG...CHAMBERSBURG AROUND 140
PM EST
LEIPSIC...BROMER AROUND 145 PM EST
DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.
LAT...LON 3855 8669 3840 8660 3841 8632 3868 8633
3869 8665
VLDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:04 AM EST, 11 hours 29 minutes earlier.
Area forecast discussion, Sep 20, 2:04 AM EST, 11 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 304 AM EDT FRI SEP 20 2002 SHWR AND TSTM BATCH OVER WESTERN KY...MOVING INTO OUR FA... CONTINUES TO DIMINISH IN INTENSITY. BETTER SHOT OF PRECIP WILL COME THIS AFTN AND THIS EVNG IN ADVANCE OF A COLD FRONT. AVN AND ETA NOW IN BETTER AGREEMENT TO PASSAGE OF UPPER TROF AND COLD FRONT. AVN IS SLIGHTLY STRONGER THAN ETA WITH THE COLD FRONT THROUGH 36 HRS. BOTH MODELS FAIRLY CONSISTENT WITH H3 JET STREAK PATTERN FROM SRN INDIANA NORTH INTO THE UPPER GRT LAKES FROM 00Z TO 06Z TNGT. RR QUAD DIV PATTERN IN ASSOC WITH THE JET IS HELPING TO SPIT OUT LOTS OF QPF TNGT ON THE ETA...WITH LESSER AMOUNTS ON THE AVN. FA IS IN SLGT RISK FOR SVR TSTMS THIS AFTN AND EVE...WILL HIGHLIGHT IN SPS. MAIN THREAT THIS AFTN AND EVE WILL BE FROM WIND AS SOUTHWEST LLVL JET CONTINUES TO INCREASE TO NEAR 50 KTS BY MIDDAY...CURRENT VWP FROM LVX-88D 30 TO 40 KTS. WOULD EXPECT SOME MIX OF BOW STRUCTURES AND POSSIBLY A SQUALL LINE THIS AFTN AND EVE. FOR HIGHS TODAY WILL GO WITH UPPER 80S ONCE AGAIN...SLIGHTLY ABOVE AVN MOS. WILL ONLY TWEAK POP FCST IN THE SHORT TERM...WILL GO WITHOUT PRECIP THIS MORN FOR THE ERN PORTION FA AS BELIEVE MOST ACTIVITY SHOULD HOLD OFF THERE UNTIL THIS AFTN. WILL BUMP UP POPS FOR TODAY ACROSS THE NW PORTION TO 70...AND WILL INCREASE POPS TO 70 ACROSS THE FA FOR TNGT. PROGRESSIVE NATURE OF SYSTEM SHOULD ALLOW ACTIVITY TO CLEAR MOST OF THE FA BY SAT MORNING AND WILL ONLY INDICATE SCTRD SHWRS FOR THE ERN PORTION FA. NO MAJOR CHANGES TO EXTDD AS WELCOME AUTUMN PATTERN SETS IN. .SDF...NONE. JB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 12:50 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 40 min |
| Sep 20, 1:55 PM EST | Severe Thunderstorm Warning | LMK | Washington | 35 min |
| Sep 20, 2:11 PM EST | Severe Thunderstorm Warning | LMK | Crawford, Orange, Washington | 19 min |
| Sep 20, 2:40 PM EST | Severe Thunderstorm Warning | LMK | Crawford, Harrison | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.